(Adds reaction, generic makers, FDA quote, details on overdose
By Lisa Richwine
WASHINGTON Dec 21 U.S. health officials issued
the second warning since 2005 on Friday about deaths from
misuse of Johnson & Johnson's (JNJ.N) Duragesic pain-killing
patch or generic versions.
Despite a July 2005 warning, the Food and Drug
Administration "has continued to receive reports of deaths and
life-threatening side effects after doctors have
inappropriately prescribed the patch or patients have
incorrectly used it," the agency said.
The patch delivers a potent narcotic called fentanyl
through the skin. The product was approved in 1990 for patients
with persistent, moderate-to-severe pain and whose bodies are
used to opioids. That means they have used another strong
opioid pain medicine around the clock for a week or longer.
Duragesic and generic copies are most commonly used to
treat cancer patients, the FDA said, but some doctors have been
inappropriately prescribing the patch for occasional or mild
pain, post-surgical pain, or for headaches.
The FDA also said some patients had replaced the patch more
often than directed, applied more patches than prescribed or
exposed them to heat such as from a heating pad or hot tub. All
of those scenarios can lead to dangerously high fentanyl levels
in the blood.
"While these products fill an important need, improper use
and misuse can be life-threatening. Therefore, it is crucial
that doctors prescribe these products appropriately and that
patients use them correctly," said Dr. Bob Rappaport, director
of anesthesia, analgesia and rheumatology products at the FDA.
FDA officials said they were working to tally exactly how
many problems were related to patch misuse, but could not
provide a number on Friday.
Since the 2005 warning, there have been "really just a
small number of cases that are very concerning because they are
preventable," Rappaport said.
As many as 60 million Americans experience chronic pain,
The agency said it was asking all manufacturers of fentanyl
patches to update safety information and issue a patient-
friendly guide to highlight the risks.
Greg Panico, a spokesman for Johnson & Johnson unit
Ortho-McNeil, said the company would strengthen the product
warnings and develop the patient guide.
"We've been working with the FDA on these changes," he
The company saw a significant decline in unapproved use of
Duragesic from 2005 through June 2006 and no increase in the
number of health problems reported during that time, Panico
Michael Cohen, president of the nonprofit Institute for
Safe Medication Practices, said the new FDA warning "will
educate some doctors, but it's not enough. I think we need to
Cohen said other steps could help such as requiring
pharmacists to discuss proper use with patients, or having
company salespeople do more to get the message to doctors.
Signs of a fentanyl overdose may include breathing trouble,
slow or shallow breathing, slow heartbeat, severe sleepiness,
cold, clammy skin, trouble walking or talking, or feeling
faint, dizzy, or confused. Patients should get immediate
medical attention if those signs occur, the FDA said.
Mylan Inc MYL.N, which sells a generic fentanyl patch,
supports FDA efforts to encourage safe use, company spokesman
Michael Laffin said via e-mail. Mylan's version does not have
the potential to leak and cause a potentially fatal overdose as
do competitors that are "gel-filled" patches, he said.
(Reporting by Lisa Richwine, editing by Dave Zimmerman/Andre